Friday, October 29, 2010

B 12 Shots Revisited

It's time to talk about B12 replacement again, this time, because I'm reminded that people who take PPIs- Proton Pump Inhibitors- which are acid blockers such as Prilosec and Prevacid, decrease the acid in their stomach as intended, but often this causes LACK of absorption of the vitamin B !2. As a doctor, if I wait to see enlarged red blood cells and low total red blood cell count (macrocytosis and anemia, in medical language), I will be way behind the game. We should NOT wait till we see lab verification beyond an actual low B12 level to start replacement.

What are signs of B12 deficiency? Fatigue, memory loss, and funny sensations- paresthesias- often on the feet or hands. Does it hurt to get too much Vitamin B12? Not really- just your pocketbook. B 12 is a water-soluble vitamin, so if you get too much, the main danger is expensive urine. All the same, I don't advice OVER-replacing any vitamin.

If you DO need B12, you've got a variety of options. Many times you can simply take a daily oral supplement, and that will be enough. If absorption is impaired by change in stomach acid or by antibodies blocking receptors, then you will need a different form of replacement such as a shot, sublingual, or intranasal B12.

BOTTOM LINE: If you take acid blocking medications daily, and are feeling run down, ask your doctor to check a vitamin B12 level and see if you need to get tanked up!

No comments: